Alert archive / Iowa / Wind Advisories in 2024

Wind Advisory 1, NWS Quad Cities, IA

February 8, 202421 counties in Iowa; Clark County, Scotland County, Missouri; 6 counties in Illinois

NWS Quad Cities, IA issued this wind advisory at Feb 8, 2024, 2:25 AM CST for 21 counties in Iowa; Clark County, Scotland County, Missouri; 6 counties in Illinois. It took effect at Feb 8, 2024, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2024, 2:25 AM CST (08:25 UTC)
In effect from
Feb 8, 2024, 9:00 AM CST
Expired
Feb 8, 2024, 6:00 PM CST
In force
9 hr
Issued by
NWS Quad Cities, IA
All 29 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Mercer County, IL, Rock Island County, IL, Warren County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 66 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS73 KDVN 080825
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
225 AM CST Thu Feb 8 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024>026-
034-035-MOZ009-010-081630-
/O.NEW.KDVN.WI.Y.0001.240208T1500Z-240209T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Burlington, Carthage, Cedar Rapids,
Anamosa, Independence, Oquawka, Moline, Sigourney, Washington,
Davenport, Kahoka, Vinton, Macomb, Aledo, Clinton, Muscatine,
Manchester, Iowa City, Dubuque, Fort Madison, Mount Pleasant,
Marengo, Monmouth, Memphis, Wapello, Fairfield, Tipton,
Keosauqua, Rock Island, Bettendorf, and Maquoketa
225 AM CST Thu Feb 8 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS 
EVENING...

* WHAT...South winds 20 to 30 mph with gusts to around 45 mph 
  expected.

* WHERE...Portions of northwest and west central Illinois, east 
  central, northeast, and southeast Iowa, and northeast Missouri.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cousins
2 follow-up statements
644 
WWUS73 KDVN 081558
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
958 AM CST Thu Feb 8 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024>026-
034-035-MOZ009-010-090000-
/O.CON.KDVN.WI.Y.0001.000000T0000Z-240209T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Kahoka, Maquoketa, Memphis, Burlington,
Fort Madison, Davenport, Wapello, Macomb, Manchester, Aledo,
Marengo, Dubuque, Tipton, Rock Island, Anamosa, Cedar Rapids,
Bettendorf, Mount Pleasant, Carthage, Oquawka, Iowa City, Vinton,
Clinton, Keosauqua, Muscatine, Independence, Moline, Sigourney,
Monmouth, Fairfield, and Washington
958 AM CST Thu Feb 8 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwest and west central Illinois, eastern 
  Iowa, and  northeast Missouri.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Gross
274 
WWUS73 KDVN 082355
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
555 PM CST Thu Feb 8 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024>026-
034-035-MOZ009-010-090100-
/O.EXP.KDVN.WI.Y.0001.000000T0000Z-240209T0000Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Tipton, Fairfield, Aledo, Davenport,
Dubuque, Mount Pleasant, Clinton, Iowa City, Washington, Marengo,
Wapello, Anamosa, Carthage, Cedar Rapids, Keosauqua, Monmouth,
Sigourney, Vinton, Maquoketa, Memphis, Moline, Fort Madison,
Macomb, Kahoka, Muscatine, Rock Island, Burlington, Independence,
Oquawka, Bettendorf, and Manchester
555 PM CST Thu Feb 8 2024

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds have fallen below Wind Advisory criteria and will continue to 
decrease into tonight. Therefore, the advisory has been allowed to 
expire.

$$

Uttech

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Feb 7, 11:51 PM CST, 2 hours 34 minutes earlier. Its key messages:

  • Warm and windy Thursday, with record highs and warm lows possible.
  • Chance of rain (35-55%) Thursday morning, with light QPF less than a tenth of an inch. Low chance (< 10%) of embedded thunder.
  • Conditional threat of isolated severe storms late Thursday afternoon and evening.
  • Turning colder and more seasonable this weekend and next week, with mostly dry conditions.
Area forecast discussion, Feb 7, 11:51 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1151 PM CST Wed Feb 7 2024

.KEY MESSAGES...

- Warm and windy Thursday, with record highs and warm lows possible.

- Chance of rain (35-55%) Thursday morning, with light QPF less than
  a tenth of an inch. Low chance (< 10%) of embedded thunder.

- Conditional threat of isolated severe storms late Thursday
  afternoon and evening.

- Turning colder and more seasonable this weekend and next week,
  with mostly dry conditions.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 213 PM CST Wed Feb 7 2024

After a cold start with dense fog in our northeast third,
temperatures have slowly risen through the day. This was due to our
high clouds that remained broken/overcast and limited mixing.
Temperatures at 2pm were in the middle 40s to lower 50s, which is 14
to 17 degrees above normal. It has been quite the warm start to
February! In fact, the 1st 6 days of the month ranks as the 3rd
warmest start for MLI and DBQ. You need to go back to 2005 to see
a comparable start to February.

This Afternoon-Tonight...an area of low pressure will deepen to
around 990mb across the eastern Dakotas. This will keep us firmly in
the warm sector, with breezy south winds increasing through the
night. Very mild temps will be seen, with readings only dropping
into the lower 40s. A strong LLJ and moisture transport will occur
ahead of a lead shortwave currently over New Mexico. Very little to
no precip is expected prior to 12z Thursday.

Thursday...strong forcing for ascent aided by right entrance region
of 130kt jet streak will support a line of showers moving east
through the CWA in the morning hours. Latest CAMs and the 12z HREF
local probability matched mean (LPMM) reflectivity progs show
this progression moving east approx. 13-17z. Forecast soundings
show this activity to be elevated, with little to no instability
to work with. That said, the RAP 700-500mb theta-e lapse rates
approach 0, so some embedded thunder is not out of the question.

Attention then turns to how quickly the atmosphere can recover by
late afternoon. Strong winds will continue to advect moisture into
the region with dewpoints rising into the mid to upper 40s by the
afternoon. Latest NBM has only 30% of its members reaching 50 degree
dewpoints in a narrow swath from IOW to PIA by 3pm Thursday.
The 12z HREF also has 750-1000 J/Kg of MUCAPE building into
middle part of the CWA. The strongest forcing however, will be
displaced from this instability across northeast IA and
southeast MN in closer proximity to the main low. Definitely not
a slam dunk for storms and that all being noted and seeing the
latest 18z HRRR run, isolated severe storms will be possible in
the 21-02z time frame. There could be two areas to watch in our
CWA (the far eastern counties in north central IL and northwest
of CID). With strong deep layer and 0-1 km shear in place,
can't rule out a tornado or two, along with a damaging wind
risk. Storm motion will be very fast so there will not be a lot
of residence time of storms at any one point tomorrow
afternoon. SPC has a Day 2 Marginal Risk (level 1 of 5)
northeast of a line from Iowa City to Galesburg.

Temperatures/Wind:

Our 1st 60 degree day could very well occur tomorrow with record
highs possible. See climate section below for details. The last 60
degree day we had in the Quad Cities was Dec 8th. Went just above
the NBM 50th percentile for highs and could very well be too low if
we can mix to 900-850mb. Cloud cover trends will be important to
monitor tomorrow morning for this potential. In addition, winds at
top of mixed layer on RAP/NAM soundings are near 50kts, so winds
gusting over 40mph could be possible in the afternoon. An SPS may be
needed if this becomes realized.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Issued at 213 PM CST Wed Feb 7 2024

Thursday Night-Friday...another mild night and warm day to end the
work week is forecast. 850mb temps will remain in the 2-4C range
with decreasing clouds Thursday night. Overnight lows will drop into
the upper 30s northwest to lower 40s southeast. A weak surface low
will develop over the central Plains on Friday and track east into
northern MO. This will keep us mostly dry with westerly winds
through the day Friday. Highs will range from the upper 40s to
upper 50s.

Friday Night-Wednesday...A cold front at the surface and aloft will
push through Friday night, with a large area of high pressure
building into the upper Midwest. 1000-500mb RH layer progs and
forecast soundings show a rather dry profile during the fropa, so am
only expecting an increase in clouds Saturday. Dry conditions and
closer to seasonable temps will be seen through the period. Expect
highs in the lower 40s and Lows in the mid to upper 20s. This is
still above normal for early February. A digging positively tilted
longwave trough will track over the desert SW and southern Plains
Saturday through Monday with 12z deterministic and ensembles still
keeping the bulk of its precip shield to our south. This is
also shown in the QPF from WPC for this period. Two northern
stream waves will track across the upper Midwest next week, but
model trends keep them to our north at this time. While we will
be colder, it seems any precip chances will be just beyond our 7
day forecast.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1140 PM CST Wed Feb 7 2024

A storm system is forecast to pass to our northwest Thursday
into Thursday night. This storm system will drag a cold front
into eastern Iowa from west to east from 00 to 06 UTC. Winds
will switch from south to southwest during the evening head of
the cold front. This storm system will also bring the risk of
showers to the area with the initial round between 12 and 18
UTC. A few thunderstorms are possible between 21 UTC Thursday
and 03 UTC Friday but confidence is low that it will directly
impact a TAF site. MVFR ceilings and visibilities are possible
after 12 UTC.

A strong south southwest low level jet of 40 to 50 knots is in
place across the region tonight and brings LLWS to all TAF
sites through 12 UTC Thursday. Surface winds will dramatically
increase after 12 UTC with south winds of 20 to 25 knots and
gusts up to 35 knots through the afternoon. Winds will decrease
later in the day of 10 to 20 knots and gusts up to 25 knots.

&&

.CLIMATE...
Issued at 218 PM CST Wed Feb 7 2024

Record High Temperatures:

February 7:
KCID: 57/1987
KDBQ: 51/1882

February 8:
KCID: 57/1925
KDBQ: 55/1925
KMLI: 63/1990

February 9:
KCID: 56/2009
KDBQ: 51/2009

Record Warm Minimum Temperatures:

February 8:
KDBQ: 37/1938
KMLI: 40/1925

February 9:
KDBQ: 42/1966
KMLI: 43/1966

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Gross
LONG TERM...Gross
AVIATION...Cousins
CLIMATE...Gross
Hazardous weather outlook, Feb 7, 2:40 PM CST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
240 PM CST Wed Feb 7 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-082045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
240 PM CST Wed Feb 7 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Showers and isolated thunderstorms are forecast Thursday morning
and late Thursday afternoon and evening. There is a Marginal risk
or a level 1 of 5, for severe weather Thursday northeast of a
line from Iowa City to Galesburg. All modes of severe weather will
be possible. In addition, south winds gusting up to 40 mph will
be seen.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 3:01 PM CSTSpecial Weather StatementDVNJones29 min
Feb 8, 3:15 PM CSTSpecial Weather StatementDVNDubuque45 min
Feb 8, 3:31 PM CSTSpecial Weather StatementDVNClinton, Muscatine, Scott44 min
Feb 8, 3:35 PM CSTSpecial Weather StatementDVNDubuque, Jackson40 min
Feb 8, 3:53 PM CSTSevere Thunderstorm WarningDVNDubuque, Jackson37 min
Feb 8, 4:23 PM CSTSpecial Weather StatementDVNClinton37 min
Feb 8, 4:21 PM CSTSpecial Weather StatementDVNPutnam39 min
Feb 8, 4:28 PM CSTSevere Thunderstorm WarningDVNBureau, Putnam47 min
Feb 8, 4:31 PM CSTSevere Thunderstorm WarningDVNJo Daviess, Stephenson29 min
Feb 8, 4:41 PM CSTTornado WarningDVNPutnam18 min
Feb 8, 4:47 PM CSTSevere Thunderstorm WarningDVNStephenson13 min
Feb 8, 5:31 PM CSTSpecial Weather StatementDVNWhiteside14 min
Feb 8, 5:32 PM CSTSevere Thunderstorm WarningDVNStephenson28 min
Feb 8, 5:40 PM CSTSpecial Weather StatementDVNPutnam20 min

Nearby

Wind Advisories in Iowa, 2024Wind Advisories in Illinois, 2024Wind Advisories in Missouri, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.